Wisconsin, 2010

Tornado in Wisconsin, June 27, 2010

June 27, 2010 · NWS MKX · 1 event in 1 county or zone

Scattered thunderstorms developed along an outflow boundary left over from convection earlier in the day, and then moved east along the boundary from Southwest Wisconsin to Southeast Wisconsin during the late morning and early afternoon hours. Though the convection was low-top, decent CAPE values, 0-3KM shear and helicity provided the environment for a thunderstorm cell to produce tornado in…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered thunderstorms developed along an outflow boundary left over from convection earlier in the day, and then moved east along the boundary from Southwest Wisconsin to Southeast Wisconsin during the late morning and early afternoon hours. Though the convection was low-top, decent CAPE values, 0-3KM shear and helicity provided the environment for a thunderstorm cell to produce tornado in Racine County. The tornado produced EF1 damage as it moved east-southeast through the northern part of Sturtevant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 27, 4:47 AM CST, 7 hours 33 minutes earlier.

Area forecast discussion, Jun 27, 4:47 AM CST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
547 AM CDT SUN JUN 27 2010

UPDATED TODAY SECTION AND AVIATION SECTION

.SHORT TERM...

TODAY...FORECAST CONFIDENCE...MEDIUM

SFC LOW PRESSURE THAT TRACKED ACROSS SOUTHERN MN OVERNIGHT WILL
CROSS CENTRAL WI THIS MORNING AS A POTENT 500MB SHORTWAVE TROUGH
CROSSES WISCONSIN. ANOTHER SHORTWAVE SHOULD CROSS THE STATE IN THE
AFTERNOON...KEEPING THE ENVIRONMENT UNSETTLED. MEANWHILE...A STRONG
UPPER JET STREAK WILL BE OVER MN AND NORTHERN WI THIS
MORNING...PUTTING CENTRAL WI IN A FAVORABLE UPPER LEVEL DIVERGENCE
AREA WITH THE RIGHT ENTRANCE REGION OF THE JET. THE SOUTHWESTERLY
LLJ WILL RELAX THIS MORNING AND GRADUALLY VEER WESTWARD THROUGHOUT
THE DAY AS THE UPPER TROUGH CROSSES THE REGION.

THERE SHOULD BE A BRIEF DRY PERIOD THIS MORNING IN THE WAKE OF THE
MCS. THE NEXT ROUND OF SHOWERS AND SCATTERED THUNDERSTORMS...
CURRENTLY OVER SW WI...WILL TRACK ACROSS SOUTH CENTRAL WI MID
MORNING INTO EARLY AFTERNOON. THE AVIATION
SECTION DESCRIBES MORE OF THE CURRENT WEATHER SCENARIO. 00Z NAM
SHOWS 2000J/KG CAPE AND 0-3KM SHEAR AROUND 30M/S WITH SOME LOW
LEVEL TURNING...HELICITY AROUND 150. THE RUC SHOWS MORE STABLE
SOUNDINGS...WHICH IS PROBABLY MORE REPRESENTATIVE IF THE STABLE
AIR BEHIND THE MORNING MCS. WINDS BECOME MORE UNIDIRECTIONAL BY
THE AFTERNOON AS THE TROUGH CROSSES AND INSTABILITY WEAKENS. NAM
SUGGESTS WESTERN CWA DRY AFTER NOON.

HPC PREFERS NAM SOLUTION FOR THE TODAY/TONIGHT TIME PERIOD. THE CWA
IS NOT IN THE SPC SLIGHT RISK FOR SEVERE WEATHER AREA TODAY.

TONIGHT...FORECAST CONFIDENCE...HIGH.

SFC WINDS WILL BE NORTHWESTERLY TONIGHT. ANOTHER UPPER TROUGH WILL
BE CROSSING WI FROM NW TO SE LATE TONIGHT INTO MONDAY MORNING. 850MB
BAROCLINIC ZONE EXPECTED TO REACH CENTRAL WI BY EARLY MON MORNING.
NAM GENERATES LIGHT QPF WITH SUPPOSED WEAK SHORTWAVES CROSSING
OVERNIGHT...BUT NOT CONFIDENT ENOUGH TO ADD POPS TO FCST FOR
TONIGHT. DEW PT TEMPS WILL BE GRADUALLY DECREASING...BUT WILL LIKELY
STAY IN THE LOW 60S THROUGH AT LEAST MON MORNING.

MONDAY...FORECAST CONFIDENCE...MEDIUM.

UPPER TROUGH...ASSOCIATED SHORTWAVE...AND 850MB COLD FRONT WILL
CLEAR SE WI IN THE MORNING. A TRAILING SHORTWAVE CROSSING WI IN THE
AFTERNOON COULD AID IN STEEPENING LOW LEVEL LAPSE RATES ENOUGH TO
PRODUCE SOME SHOWERS OUT OF EXPECTED AFTERNOON CU. ADDED SCHC POPS
OVER NORTHERN 2/3 CWA TO ACCOUNT FOR POSSIBLE DIURNAL CU SHOWERS. NO
THUNDER MENTION AT THIS TIME. MODELS HAVE BEEN CONSISTENT WITH THIS
FEATURE OVER THE PAST SEVERAL DAYS. ANY SHOWERS WILL DIMINISH BY THE
03Z TUE HOUR AFTER SUNSET.

.LONG TERM...

TUESDAY THROUGH THURSDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH.

DRY AIR AND HIGH PRESSURE WILL FINALLY TAKE HOLD OVER THE REGION BY
TUESDAY MORNING. HPC PREFERS THE GFS/12Z ECMWF MODEL CONSENSUS.
LIGHT WINDS WITH HIGH PRESSURE OVERHEAD WILL ALLOW FOR A LAKE BREEZE
TO DEVELOP DAILY. LAKE MICHIGAN TEMPS NEAR THE SHORELINE ARE
GENERALLY IN THE MID 60S...SO MAX TEMPS NEAR THE LAKE SHOULD BE IN
THE LOWER 70S.  DRY WEATHER IS EXPECTED THROUGH THE END OF THE WEEK.
TEMPS WILL BE BELOW NORMAL THROUGH THURSDAY...WITH HIGHS GENERALLY
IN THE 70S. OVERNIGHT LOWS ARE EXPECTED IN THE 50S.
.LONG TERM...

&&

.AVIATION...BAND OF THUNDERSTORMS EXPECTED TO EXIT TO THE EAST BY
ISSUANCE TIME...THEN NEXT CONCERN IS WITH TIMING OF NEXT ROUND OF
CONVECTION WITH COLD FRONT PASSAGE. OUTFLOW BOUNDARY NOT TOO FAR
SOUTH AND 925/850MB WINDS STILL HAVE A NRLY COMPONENT RIDING OVER
THE GRADIENT THAT IS POPPING UP INDIVIDUAL STORMS OVER NW IL. WILL
TIME CONVECTION LATE MORNING AT KMSN TO EARLY AFTERNOON AT MKE AND
ENW WITH INCREASING CAPE AND INSTABILITY BEHIND MORNING CONVECTION
AHEAD OF FRONT.  NAM SOUNDINGS INDICATING POTENTIAL FOR MVFR CIGS
BEHIND FRONT LATE AFTERNOON INTO THE EVENING...BUT PREDICATED ON 70F
DEW POINTS WHICH ARE NOT SUPPORTED POST-FRONTAL BY CURRENT OBS. WILL
GO WITH VFR CONDITIONS BEHIND AFTERNOON CONVECTION BUT MONITOR
UPSTREAM TRENDS.

&&

.MARINE...SOUNDINGS STILL INDICATING BREEZY SOUTHWEST WINDS WITH
GUSTS TO 25 KNOTS ACROSS THE NEARSHORE WATERS TODAY...AS A TIGHT
PRESSURE GRADIENT DEVELOPS. STILL A QUESTION IF THIS WILL
OCCUR...DEPENDING ON MODEL...WHICH DIFFER ON AMOUNT OF CLOUD COVER
IN THE AREA WHICH WILL IMPACT ABILITY TO MIX UP TO STRONGER WINDS
AROUND 1K FT. WILL BRING WINDS UP TO...BUT KEEP BELOW SMALL CRAFT
CRITERIA.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.

&&

SHORT/LONG TERM...13/MRC
AVIATION/MARINE...09/REM
Hazardous weather outlook, Jun 27, 10:47 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1147 AM CDT SUN JUN 27 2010

WIZ046-047-051-052-056>060-062>072-281700-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1147 AM CDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-281700-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1147 AM CDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WEST WIND GUSTS MAY APPROACH SMALL CRAFT ADVISORY LEVELS THIS
AFTERNOON...DEPENDING ON IF ENOUGH SUNSHINE CAN MIX THE LOW LEVEL
WINDS TO THE SURFACE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WOOD
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jun 27, 8:35 AM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
935 AM CDT SUN JUN 27 2010

WIZ059-060-065-066-271500-
MILWAUKEE-OZAUKEE-WASHINGTON-WAUKESHA-
935 AM CDT SUN JUN 27 2010

...STRONG THUNDERSTORM MOVING THROUGH NORTHEAST WAUKESHA AND
SOUTHERN WASHINGTON COUNTIES INTO OZAUKEE COUNTY...

AT 931 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF MENOMONEE FALLS...MOVING
NORTHEAST AT 45 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  THIENSVILLE AND MEQUON BY 945 AM CDT...
  GRAFTON BY 950 AM CDT...
  6 MILES SOUTHEAST OF PORT WASHINGTON BY 955 AM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KUHLMAN

The radar

The Milwaukee radar (KMKX), 60 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Racine

When
June 27, 12:20 PM CST to 12:28 PM CST
Where
Racine County, 0.81 mi WNW of Sturtevant to 0.84 mi S of Elmwood Park
Rating
EF1
Path length
4.6 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
42.703, -87.915

A tornado spun up just northwest of the village of Sturtevant just northwest of the intersection of STH 11 and Wisconsin St., and moved east-southeast through the northern part of the village before dissipating in the Elmwood Park area near the intersection of Taylor Ave and Meachem Rd. It damaged two doors of the Sturtevant Fire Department, damaged the roofs and windows of two homes, uprooted a tree that crashed through another home, and knocked over another tree that damage a truck. One person was injured when the tornado winds rushed into her home and pushed her three feet against a banister. Numerous vehicles in a WalMart parking lot had broken windows from airborne debris. It overturned, moved, and slightly damaged two trailers about 50 yards at a local business where it also snapped 3 light poles. At least two to three dozen trees were uprooted or had broken limbs. The beginning and ending lat/lon pairs of numbers were: 42.70306/-87.91533 and 42.68797/-8782715. The EF-rating was based on DI 27 (FR12), DOD3 EXP, which suggests maximum wind speeds about 95 to 100 mph.

Elsewhere, rear flank downdraft winds from the storm produced scattered minor damage over the extreme southeast corner of Racine County and northeast Kenosha County. The thunderstorm may also have produced a waterspout as it moved out over Lake Michigan about 1 mile north-northeast of the intersection of State Highway 32 and County Highway KR. However, there was no confirmation.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyThe tornado archive for Wisconsin, 2010Warnings in Wisconsin, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243974.